Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS Mobile, AL

March 12, 2003Escambia County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Mar 12, 2003, 5:34 PM CST for Escambia County, Santa Rosa County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2003, 5:34 PM CST (23:34 UTC)
Expired
Mar 12, 2003, 6:15 PM CST
In force
41 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Escambia County, FL, Santa Rosa County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS54 KMOB 122334
SVRMOB
FLC033-113-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
530 PM CST WED MAR 12 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ESCAMBIA COUNTY IN NORTHWEST FLORIDA
  SOUTHERN SANTA ROSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 615 PM CST

* AT 530 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ON THE COAST 3 MILES EAST OF 
  ORIOLE BEACH...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODLAWN BEACH BY 540 PM CST
  HOLLEY BY 550 PM CST
  NAVARRE...NAVARRE BEACH BY 555 PM CST

HAIL THE SIZE OF QUARTERS AND GOLFBALLS WAS REPORTED AROUND GULF 
BREEZE WITH THIS STORM AT 522 PM.  

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAINS ARE LIKELY 
WITH THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A 
STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3040 8714 3032 8713 3035 8679 3048 8681

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:12 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 12, 3:12 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
312 PM CST WED MAR 12 2003

MODELS CONTINUE TO SHOW A SERIES OF IMPULSES SPARKING SHOWERS AND
TSTMS ACROSS THE AREA THE NEXT COUPLE OF DAYS...ALTHO TIMING OF PEAK
RAIN CHANCES WILL BE HARD TO NAIL DOWN.  FIRST PEAK RAIN CHANCE
CONTINUES FROM PRESENT STORMS INTO TONIGHT AS A SHORTWAVE CURRENTLY
SPARKING TSTMS FROM NORTH CENTRAL LA TO THE LA COAST PUSHES NUMEROUS
STORMS ACROSS THE AREA THRU MIDNIGHT TONIGHT.  EXPECT STORMS TO PUSH
EAST BEFORE DAYBREAK...BUT EVEN THAT IS UNCERTAIN.  NEXT BEST RAIN
CHANCE COMES THU AFTERNOON AS ANOTHER VORT MAX EJECTS EASTWARD FROM
A DIGGING UPPER TROF OVER EAST TEXAS.  THIS TROF GETS CUT OFF FROM
THE MAIN WESTERLY FLOW AND HANGS AROUND TO PROVIDE THE SPARK FOR
CONTINUE THREAT OF SCATTERED TSTMS THRU FRIDAY.  AT THIS TIME...WILL
LEAN TOWARD THE GFS SOLUTION WHICH CONTINUES TO SLOWLY DRAG A
SURFACE FRONT INTO THE AREA FRIDAY MORNING.  THE FRONT IS EXPECTED
TO HANG UP OVER THE COASTAL WATERS EARLY FRIDAY...THEN RIDE BACK
NORTH BY FRIDAY EVENING AS THE TRAILING SURFACE RIDGE SETTLES OVER
THE MID ATLANTIC REGION.  THE CUT OFF UPPER SHORTWAVE WILL GRADUALLY
DAMPEN OUT INTO FRIDAY...BUT IS STILL EXPECTED TO HELP ENHANCE STORM
ACTIVITY ALONG AND AHEAD OF THE FRONT THU NIGHT AND FRI.  WILL
REDUCE POPS TO SLIGHT CHANCE CAT FRIDAY NIGHT AND THRU THE WEEKEND
AS THE UPPER FLOW FLATTENS A BIT AND THE WARM SECTORED AREA UNDER A
DEEP SOUTHERLY FLOW PROVIDES LITTLE FOCUS FOR ANYTHING ORGANIZED.
AS FOR SEVERE...A FEW STORMS COULD PRODUCE SOME LARGE HAIL THIS
EVENING...SO MAY WORD FOR THAT...BUT EXPECTING LITTLE DOWNBURST OR
TORNADO THREAT OVER THE NEXT COUPLE OF DAYS AS INSTABILITIES AND
WIND SHEARS REMAIN MODERATELY WEAK.  NEXT BEST RAIN CHANCES COME
DURING THE MIDDLE OF NEXT WEEK AS AN UPPER LEVEL TROF AND ASSOCIATED
COLD FRONT PUSH INTO THE AREA.

MARINE...WEAK SURFACE RIDGING OVER THE EASTERN GULF WILL RESULT IN A
LIGHT ONSHORE FLOW THRU THU NIGHT.  AT THIS TIME...WILL CONTINUE TO
EXPECT THE SURFACE FRONT TO PUSH INTO THE COASTAL WATERS EARLY
FRIDAY MORNING...THEN BACK UP FRIDAY AFTERNOON.  A DEEP SOUTHERLY
FETCH AND ONSHORE FLOW WILL DOMINATE THRU THE WEEKEND WITH HIGH
PRESSURE OVER THE MID ATLANTIC COAST.

FIRE...NO MAJOR CONCERNS AS AFTERNOON HUMIDITIES REMAIN IN THE 50
AND 60 PERCENTILE...AND SURFACE WINDS UNDER 15 MPH.
/39

MOB ET 062/078 059/074 058 39845
PNS ET 061/077 061/072 060 39845
DTS ET 061/076 061/072 060 39745
GZH TT 060/077 057/072 054 39854
2RO TE 061/076 058/072 052 39764
61A TE 059/076 057/073 054 39764=

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Mar 12, 4:20 PM CST, 1 hour 14 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-130500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
420 PM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TONIGHT)

A STRONG UPPER LEVEL DISTURBANCE WILL SPREAD NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THIS EVENING.  ALTHOUGH NO WIDESPREAD
SEVERE STORMS ARE EXPECTED...A FEW STRONG STORMS COULD PRODUCE WIND
GUST TO NEAR 45 MPH AND SMALL HAIL.  THE THREAT OF STRONG STORMS
WILL DIMINISH AFTER MIDNIGHT AS THE UPPER LEVEL DISTURBANCE PUSHES
EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY AS A WEAK COLD FRONT MOVES INTO THE AREA. THE CHANCE OF RAIN
IS EXPECTED TO DIMINISH INTO THE WEEKEND AS THE FRONT RIDES BACK
NORTH OF THE AREA BY EARLY SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO
OPERATORS SHOULD REMAIN ALERT FOR POSSIBLE STRONG STORMS THROUGH
THIS EVENING.

In the hours before

Special weather statement, Mar 12, 12:00 PM CST, 5 hours 34 minutes before
ALZ052-053-055-056-059-FLZ001-003-122000-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1200 PM CST WED MAR 12 2003

...THUNDERSTORM ADVISORY FOR PARTS OF SOUTHWEST ALABAMA AND PARTS OF
NORTHWEST FLORIDA UNTIL 200 PM CST...

...A CLUSTER OF THUNDERSTORMS WAS LOCATED FROM NEAR CHATOM TO
BREWTON TO JAY.  THE THUNDERSTORMS WERE MOVING NORTHEAST AT 25 MPH
AND WILL BE FROM NEAR THOMASVILLE TO EVERGREEN TO CRESTVIEW BY 200
PM...

...THUNDERSTORM ADVISORY FOR ESCAMBIA...WASHINGTON...CONECUH...
MONROE...CLARKE AND SANTA ROSA COUNTIES UNTIL 200 PM CST...

THE PRIMARY THREATS FROM THESE STORMS WILL BE HAIL UP TO PEA TO
MARBLE SIZE ALONG WITH WIND GUSTS OF AROUND 40 MPH.  RAINFALL TOTALS
FROM THE HEAVIER STORMS WILL BE AROUND AN INCH.  OCCASIONAL
LIGHTNING STRIKES WILL ALSO OCCUR WITH THE STORMS.
Special weather statement, Mar 12, 2:25 PM CST, 3 hours 9 minutes before
ALZ052-053-055>057-059>064-FLZ001>004-122230-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CST WED MAR 12 2003

...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA
UNTIL 430 PM CST...

....A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS LOCATED FROM NEAR
CHATOM TO EVERGREEN TO NEAR ANDALUSIA.  THESE STORMS WERE MOVING
NORTHEAST AT 15 MPH AND WILL BE FROM GROVE HILL TO NEAR LUVERNE BY
400 PM.  ANOTHER CLUSTER OF STORMS WAS LOCATED FROM MOBILE TO
FAIRHOPE.  THESE WERE ALSO MOVING NORTHEAST AT 15 MPH AND WILL BE
FROM NEAR BAY MINETTE TO NEAR CENTURY BY 400 PM.

...THUNDERSTORM ADVISORY FOR ESCAMBIA...COVINGTON...WASHINGTON...
CONECUH...MONROE...BUTLER...CLARKE...BALDWIN...MOBILE AND SANTA ROSA
COUNTIES UNTIL 430 PM CST...

THE PRIMARY THREATS FROM THESE STORMS WILL BE HAIL UP TO MARBLE SIZE
ALONG WITH WIND GUSTS OF AROUND 40 MPH.  RAINFALL TOTALS FROM THE
HEAVIER STORMS WILL BE AROUND AN INCH.  OCCASIONAL LIGHTNING STRIKES
WILL ALSO OCCUR WITH THE STORMS.

ANOTHER AREA OF THUNDERSTORMS WILL BE MOVING INTO THE COASTAL
SECTIONS OF SOUTH MOBILE COUNTY BY 330 PM FROM THE SOUTHWEST.
SOME OF THESE STORMS WILL HAVE WIND GUSTS OF NEAR 50 MPH ALONG WITH
NUMEROUS LIGHTNING STRIKES.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:14 PM CSTSevere Thunderstorm WarningMOBEscambia31 min
Mar 12, 3:48 PM CSTSevere Thunderstorm WarningMOBEscambia27 min
Mar 12, 4:19 PM CSTSevere Thunderstorm WarningMOBEscambia26 min
Mar 12, 4:44 PM CSTSevere Thunderstorm WarningMOBEscambia, Santa Rosa46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.